Thunderstorm Wind, Harnett
- When
- June 23, 3:15 PM EST
- Where
- Harnett County, 1.69 mi W of Johnsonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.280, -79.130
Several large tree limbs were blown down.
A residual boundary across the Coastal Plain of North Carolina provided a focus for scattered thunderstorms to develop within a very moist and unstable air mass. One of the storms became severe and produced some wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A residual boundary across the Coastal Plain of North Carolina provided a focus for scattered thunderstorms to develop within a very moist and unstable air mass. One of the storms became severe and produced some wind damage. In addition, training of several storms resulted in some flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 23, 1:48 PM EST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 248 PM EDT SUN JUN 23 2013 .SYNOPSIS... A SEASONABLY MOIST AIRMASS WILL PERSIST THROUGH MID WEEK...IN THE PRESENCE OF TRANSIENT UPPER LEVEL DISTURBANCES TRACKING EASTWARD ACROSS THE REGION. && .NEAR TERM /THROUGH MONDAY NIGHT/... AS OF 1130 AM SUNDAY... OVERVIEW: A WEAK UPPER LEVEL LOW CENTERED OVER EASTERN TN/KY AT 15Z WILL TRACK SLOWLY NNE INTO OHIO THIS AFT/EVE...PROGRESSING INTO WESTERN PA OVERNIGHT. DOWNSTREAM OF THE UPPER LOW...EXPECT SOUTHWEST FLOW ALOFT OVER THE CAROLINAS. IN THE LOWER LEVELS...EXPECT A VERY WEAK RETURN FLOW ACROSS EASTERN PORTIONS OF THE STATE...ON THE WESTERN PERIPHERY OF HIGH PRESSURE CENTERED OFFSHORE IN THE ATLANTIC. THROUGH TONIGHT: A SEASONABLE AIRMASS IS IN PLACE TODAY...CHARACTERIZED BY SFC DEWPOINTS IN THE UPPER 60S TO LOWER 70S AND HIGHS IN THE MID 80S. THOUGH MID-LEVEL LAPSE RATES ARE PERHAPS SLIGHTLY LARGER THAN NORMAL (NEAR 6.0 C/KM) ACROSS THE REGION IN VICINITY OF THE WEAK UPPER LEVEL LOW...EXPECT TYPICAL DIURNAL DESTABILIZATION FOR THIS TIME OF YEAR WITH MLCAPE VALUES ON THE ORDER OF 1000-1500 J/KG. THOUGH VERY LITTLE IN THE WAY OF LOW-LEVEL FORCING IS PRESENT...SMALL AMPLITUDE SHORTWAVES IN SW FLOW ALOFT IN THE PRESENCE OF SEASONABLE MOISTURE/ INSTABILITY AND LITTLE CONVECTIVE INHIBITION SHOULD ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE DIURNAL HEATING CYCLE AND INTO THIS EVENING. WILL INDICATE PRECIP CHANCES RANGING FROM 40-50%. DO NOT ANTICIPATE ANY STRONG CONVECTION GIVEN LOW DCAPE...MODEST INSTABILITY AND WEAK DEEP-LAYER SHEAR. PRECIP CHANCES WILL DECREASE BETWEEN 00-03Z IN ASSOC/W NOCTURNAL COOLING AND INCREASING CIN...THOUGH SOME CHANCE FOR ISOLD SHOWER ACTIVITY WILL LIKELY PERSIST OVERNIGHT IN ASSOC/W SMALL AMPLITUDE DISTURBANCES IN SW FLOW ALOFT. EXPECT SEASONABLE LOWS IN THE MID/UPPER 60S TO NEAR 70F. MONDAY/MONDAY NIGHT: A SEASONABLY WARM/MOIST AIRMASS WILL PERSIST ACROSS THE REGION MONDAY INTO MONDAY NIGHT...WITH SIMILAR DIURNAL DESTABILIZATION AND A SLIGHTLY HIGHER THAN CLIMATOLOGICAL CHANCE FOR SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS IN ASSOC/W PERIODIC SMALL AMPLITUDE DISTURBANCES IN WEAK SW/WSW FLOW ALOFT. SOMEWHAT MORE SUBSTANTIAL SHORTWAVE ENERGY MAY APPROACH THE REGION FROM THE NW MON NIGHT...AND COULD RESULT IN ABOVE-NORMAL CHANCES FOR NOCTURNAL SHOWERS AND STORMS...THOUGH MODEL GUIDANCE VARIES ON THE TIMING AND LOCATION OF SAID SHORTWAVE ENERGY AND WHETHER OR NOT THIS OCCURS IS CURRENTLY DIFFICULT TO ASCERTAIN. EXPECT HIGHS SIMILAR OR PERHAPS SLIGHTLY WARMER THAN TODAY IN ASSOC/W SOME MARGINAL THICKNESS/HEIGHT RISES AS THE WEAK UPPER LOW CURRENTLY IN EASTERN KY PROGRESSES FURTHER AWAY FROM THE REGION...THOUGH CONVECTION WILL LIKELY ALTER EXPECTED HIGHS IN SOME LOCATIONS. ANTICIPATE LOWS MON NIGHT SIMILAR TO TONIGHT...UPPER 60S TO LOWER 70S. -VINCENT && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 246 PM SUNDAY... BERMUDA HIGH PRESSURE WILL CONTINUE TO INFLUENCE THE REGION... AND THE PIEDMONT TROUGH BECOMES MORE PRONOUNCED OVER THE AREA. MLCAPE OF 1500-2000 J/KG AND WEAK SHEAR BOTH TUES AND WED AFTERNOON AND EVENING WILL SUPPORT PULSE CONVECTION... AND THE MOIST AIRMASS MAY SUPPORT LINGERING SHOWERS AND STORMS INTO THE NIGHT TIME. LOW LEVEL THICKNESSES SUPPORT HIGHS NEAR NORMAL IN THE UPPER 80S... AND LOWS IN THE UPPER 60S TO 70. && .LONG TERM /THURSDAY THROUGH SATURDAY/... AS OF 247 PM SUNDAY... UPPER LEVEL RIDGE OVER THE WESTERN CONUS WILL CONTINUE TO BUILD THROUGH THE PERIOD. AT THE SURFACE... BERMUDA HIGH PRESSURE WILL DOMINATE THROUGH THE WEEK... LEADING TO A LARGELY PERSISTENCE BASED FORECAST WITH LITTLE CHANGE FROM PREVIOUS ISSUANCES. TROUGH WILL DIG IN TO THE EAST COAST OVER THE WEEKEND. AS UPPER LEVEL FLOW BECOMES MORE WEST AND NORTHWEST THROUGH FRIDAY... UPPER LEVEL DISTURBANCES MAY ENHANCE COVERAGE OF CONVECTION. PRECIPITATION CHANCES WILL BE ABOVE NORMAL THIS WEEK WITH CONTINUING SOUTHERLY FLOW AND PW VALUES INCREASING TO NEAR 2 INCHES. TEMPERATURE ADVECTION REMAINS FAIRLY NEUTRAL... AND TEMPERATURES WILL SLOWLY CLIMB TO AROUND 90 WITH LOWS AROUND 70. A COLD FRONT LOOKS TO MAKE A RUN AT THE REGION LATE IN THE PERIOD... WHICH WILL POTENTIALLY INCREASE THE CHANCES OF ORGANIZED CONVECTION LATE IN THE WEEKEND TO EARLY THE FOLLOWING WEEK. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... AS OF 200 PM SUNDAY... 24-HR TAF PERIOD: A SEASONABLY MOIST AIRMASS IN PLACE ACROSS THE REGION WILL RESULT IN RATHER TYPICAL AVIATION CONDITIONS FOR THIS TIME OF YEAR...WITH CEILINGS THIS AFT/EVE GENERALLY RANGING FROM 3000-4500 FT AGL AND SUB-VFR CONDITIONS CONFINED TO SCATTERED SHOWERS AND THUNDERSTORMS. CONVECTION IS EXPECTED TO DECREASE IN COVERAGE BETWEEN 00-03Z THIS EVENING...WITH A LINGERING CHANCE FOR AN ISOLD SHOWER PERSISTING OVERNIGHT. SUB-VFR FOG OR MVFR/IFR STRATUS WILL BE POSSIBLE AT ALL TERMINALS BETWEEN 07-13Z MONDAY MORNING...THOUGH UNCERTAINTY IS RELATIVELY LARGE. SHOULD ANY FOG OR STRATUS DEVELOP...IT WOULD LIFT TO VFR BETWEEN 12-14Z IN ASSOC/W DIURNAL HEATING AND A SOUTHWEST BREEZE AT ~10 KT. LOOKING AHEAD: EXPECT RELATIVELY TYPICAL AVIATION CONDITIONS FOR THIS TIME OF YEAR TO PERSIST THROUGH MID TO LATE WEEK...WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS PRIMARILY DURING THE AFTERNOON AND EARLY EVENING HOURS...AND A POTENTIAL FOR SUB-VFR MORNING FOG/STRATUS BETWEEN 08-13Z EACH MORNING. -VINCENT && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...VINCENT NEAR TERM...VINCENT SHORT TERM...SEC LONG TERM...SEC AVIATION...VINCENT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1048 AM EDT SUN JUN 23 2013 NCZ007>010-021>026-038>042-073>077-083>086-088-089-241500- PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE- DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-JOHNSTON-STANLY- MONTGOMERY-MOORE-LEE-HARNETT-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND- SAMPSON- 1048 AM EDT SUN JUN 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. NCZ011-027-028-043-078-241500- HALIFAX-NASH-EDGECOMBE-WILSON-WAYNE- 1048 AM EDT SUN JUN 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL THIS AFTERNOON ALONG AND EAST OF THE INTERSTATE 95 CORRIDOR. MINOR FLOODING WILL BE POSSIBLE...PRIMARILY IN URBAN AREAS AND IN LOCATIONS THAT RECEIVED LOCALLY HEAVY RAINFALL WITH SHOWERS AND THUNDERSTORMS ON SATURDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. VINCENT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
102 PM EDT SUN JUN 23 2013
NCZ028-043-231730-
EDGECOMBE-WILSON-
102 PM EDT SUN JUN 23 2013
...A STRONG THUNDERSTORM WILL MOVE ACROSS WILSON AND EDGECOMBE
COUNTIES THROUGH 130 PM EDT...
AT 101 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WILLBANKS...OR ABOUT 13 MILES NORTHWEST OF FARMVILLE...MOVING EAST AT
15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...MACCLESFIELD.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER INDOORS...AN ENCLOSED
VEHICLE CAN PROVIDE SAFE SHELTER FROM LIGHTNING. DEADLY LIGHTNING
STRIKES CAN OCCUR WELL AHEAD OF AN APPROACHING STORM...PRIOR TO THE
ARRIVAL OF RAIN AND WIND.
&&
LAT...LON 3577 7750 3562 7774 3562 7780 3583 7787
3587 7750
TIME...MOT...LOC 1701Z 269DEG 12KT 3572 7776
NPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
128 PM EDT SUN JUN 23 2013
NCZ011-028-231815-
EDGECOMBE-HALIFAX-
128 PM EDT SUN JUN 23 2013
...STRONG THUNDERSTORMS WILL MOVE ACROSS HALIFAX AND EDGECOMBE
COUNTIES THROUGH 215 PM EDT...
AT 127 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 6 MILES NORTHWEST OF SCOTLAND NECK TO
MACCLESFIELD...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF
HALIFAX TO 10 MILES NORTH OF FARMVILLE...MOVING EAST AT 10 MPH.
HAZARDS INCLUDE...
GUSTY WINDS OF 25 TO 35 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS...STANDING
WATER IN LOW LYING AREAS AND MINOR FLOODING OF CREEKS...STREAMS AND
AREAS OF POOR DRAINAGE. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN AREAS WHERE
PROLONGED HEAVY RAIN CAN QUICKLY LEAD TO FLASH FLOODING.
&&
LAT...LON 3608 7731 3600 7740 3591 7734 3582 7735
3582 7739 3580 7743 3580 7747 3569 7764
3570 7767 3585 7776 3587 7782 3623 7766
3623 7738 3620 7737 3616 7726 3610 7723
TIME...MOT...LOC 1727Z 255DEG 9KT 3617 7751 3574 7759
NPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
321 PM EDT SUN JUN 23 2013
NCZ038-039-073-074-232030-
DAVIDSON-MONTGOMERY-RANDOLPH-STANLY-
321 PM EDT SUN JUN 23 2013
...SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY NORTH ACROSS
STANLY...RANDOLPH...MONTGOMERY AND DAVIDSON COUNTIES THROUGH 430 PM
EDT...
AT 319 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ACROSS NORTHERN STANLY AND EASTERN ROWAN
COUNTY...MOVING NORTHEAST AT 10 MPH.
SOME LOCATIONS THAT COULD BE IMPACTED INCLUDE...NEWSOM...HIGH
ROCK...DENTON....
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS...STANDING
WATER IN LOW LYING AREAS AND MINOR FLOODING OF CREEKS...STREAMS AND
AREAS OF POOR DRAINAGE. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN AREAS WHERE
PROLONGED HEAVY RAIN CAN QUICKLY LEAD TO FLASH FLOODING.
BOATERS ON BADIN LAKE AND ON THE YADKIN RIVER ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. SEEK HARBOR IMMEDIATELY AND
FIND SAFE SHELTER IN A NEARBY BUILDING OR VEHICLE. DEADLY LIGHTNING
STRIKES CAN OCCUR WELL AHEAD OF AN APPROACHING STORM...PRIOR TO THE
ARRIVAL OF RAIN AND WIND.
&&
LAT...LON 3583 8046 3586 8042 3585 8039 3586 8039
3583 7998 3538 8003 3543 8035 3551 8029
3551 8020 3552 8019 3555 8022 3558 8021
3568 8034 3571 8033 3574 8046 3585 8049
TIME...MOT...LOC 1919Z 222DEG 8KT 3552 8025
13SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
330 PM EDT SUN JUN 23 2013
NCZ075>077-086-232030-
HARNETT-HOKE-LEE-MOORE-
330 PM EDT SUN JUN 23 2013
...SCATTERED THUNDERSTORMS WITH VERY HEAVY RAIN WILL AFFECT PORTIONS
OF THE SANDHILLS THROUGH 430 PM...
AT 327 PM EDT...DOPPLER RADAR THUNDERSTORMS WITH VERY HEAVY RAIN
OVER WHISPERING PINES TO 3 MILES SOUTHWEST OF LEMON SPRINGS... AND
FROM RAEFORD TO VASS... MOVING NORTHEAST AT 10 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...EASTERN MOORE...
SOUTHERN LEE.. NORTHERN HOKE... WESTERN HARNETT COUNTIES.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
THIS INCLUDES US HIGHWAY 1 BETWEEN EXITS 69 AND 78.
HEAVY RAIN WILL RESULT IN STANDING WATER IN LOW LYING AREAS AND
MINOR FLOODING OF CREEKS...STREAMS AND AREAS OF POOR DRAINAGE.
DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID
HYDROPLANING...ESPECIALLY IN URBAN AREAS WHERE PROLONGED HEAVY RAIN
CAN QUICKLY LEAD TO FLASH FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY.
&&
LAT...LON 3526 7954 3553 7930 3553 7926 3557 7923
3555 7922 3556 7920 3562 7915 3563 7911
3559 7905 3554 7902 3553 7897 3555 7894
3535 7890 3520 7904 3519 7910 3513 7911
3502 7921
TIME...MOT...LOC 1927Z 212DEG 8KT 3529 7939
PWBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
358 PM EDT SUN JUN 23 2013
NCZ040-075>077-086-232100-
CHATHAM-HARNETT-HOKE-LEE-MOORE-
358 PM EDT SUN JUN 23 2013
...THUNDERSTORMS WITH VERY HEAVY RAIN OVER MOORE... LEE... AND
SOUTHWEST HARNETT COUNTIES...
AT 354 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY
HEAVY RAIN BETWEEN CARTHAGE AND SANFORD... AND 3 MILES SOUTHWEST OF
PINEVIEW IN HARNETT COUNTY... MOVING NORTHEAST AT 10 MPH. OTHER
STORMS WERE DEVELOPING NEAR FOXFIRE IN SOUTHWEST MOORE COUNTY.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SANFORD...
PINEVIEW... LEMON SPRINGS... FOXFIRE.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
THIS INCLUDES US HIGHWAY 1 BETWEEN EXITS 69 AND 74.
MINOR FLOODING OF CREEKS...STREAMS AND AREAS OF POOR DRAINAGE.
DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID
HYDROPLANING...ESPECIALLY IN URBAN AREAS WHERE PROLONGED HEAVY RAIN
CAN QUICKLY LEAD TO FLASH FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER INDOORS...AN ENCLOSED
VEHICLE CAN PROVIDE SAFE SHELTER FROM LIGHTNING.
&&
LAT...LON 3539 7951 3566 7935 3544 7883 3520 7906
3519 7910 3517 7910 3515 7910 3510 7916
TIME...MOT...LOC 1954Z 215DEG 4KT 3542 7935
PWBThe Raleigh/Durham radar (KRAX), 72 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Several large tree limbs were blown down.
Several roads had to be closed due to high water between Raeford and Rockfish.
Multiple roads had to be closed west of downtown Fayetteville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454379, 454380, 454381.